Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 140, NWS Aberdeen, SD

July 24, 2012Hughes County, Stanley County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 2012, 10:27 PM CDT for Hughes County, Stanley County, Sully County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2012, 10:27 PM CDT (03:27 UTC)
Expired
Jul 24, 2012, 10:52 PM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hughes County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 181 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 8:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2782 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WUUS53 KABR 250327
SVRABR
SDC065-117-119-250415-
/O.NEW.KABR.SV.W.0140.120725T0327Z-120725T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1027 PM CDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTH CENTRAL SULLY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1115 PM CDT/1015 PM MDT/

* AT 924 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WEST SHORE REC AREA...OR 5 MILES NORTHWEST OF FORT PIERRE...MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVERLOOK REC AREA AND PIERRE AROUND 1035 PM CDT...
  GREY GOOSE AROUND 1040 PM CDT...
  CANNING AROUND 1100 PM CDT...
  BLUNT AROUND 1110 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4469 10014 4441 9990 4425 10054 4446 10068
TIME...MOT...LOC 0327Z 247DEG 28KT 4441 10045
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
1 follow-up statement
210 
WWUS53 KABR 250352
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1052 PM CDT TUE JUL 24 2012

SDC065-117-119-250401-
/O.CAN.KABR.SV.W.0140.000000T0000Z-120725T0415Z/
SULLY SD-HUGHES SD-STANLEY SD-
1052 PM CDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STANLEY...NORTHWESTERN
HUGHES AND SOUTH CENTRAL SULLY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 3 AM CDT.

LAT...LON 4469 10014 4441 9990 4425 10054 4446 10068
TIME...MOT...LOC 0351Z 247DEG 28KT 4448 10021

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:49 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 24, 9:49 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
949 PM CDT TUE JUL 24 2012

.UPDATE...
SEVERE THUNDERSTORM WATCH 515 REMAINS IN EFFECT UNTIL 3 AM
CDT...BUT HAS BEEN EXTENDED SOUTH IN COVERAGE TO JONES/LYMAN
COUNTY. AREAL COVERAGE OF CONVECTION IS INCREASING THIS EVENING
WEST AND NORTH OF THE SURFACE LOW SOUTH OF KPIR. THERE IS ALSO
STRONG TO SEVERE CONVECTION MOVING/DEVELOPING THROUGH NORTH DAKOTA
THIS EVENING AS WELL. CONVECTION IS EXPECTED TO CONTINUE
DEVELOPING/MOVING NEWD ALONG AND NORTH-NORTHEAST OF THE SURFACE
LOW INTO THE OVERNIGHT HOURS. UPDATES ARE OUT.

SEE BELOW FOR AN UPDATED AVIATION DISCUSSION FOR THE 00Z TAFS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

NOT A PARTICULARLY HIGH CONFIDENCE FORECAST FOR TNT GIVEN CURRENT
CAP ACROSS THE REGION. LATEST MSAS INDICATES A SFC LOW DEVELOPING
NEAR K9V9 AS ENERGY RIDES INTO THE MID LEVEL RIDGE OVER THE AREA.
WEAK ELEVATED THUNDER HAS ALREADY DEVELOPED ACROSS THE NORTHEAST
CWA DUE TO INCREASING WAA AHEAD OF PREVIOUSLY MENTIONED SYSTEMS.
FOR TNT S/W OVER SOUTHWEST ND/NORTHWEST SD WILL CONTINUE TO PUSH
E-NE AND SHOULD GRADUALLY CRASH HEIGHTS ACROSS THE NORTHERN
PLAINS. HOWEVER THE MODELS CONTINUE TO ADVERTISE A PRETTY HEALTHY
EML OVERTOP THE SURFACE BOUNDARY AND WARM SECTOR AS IT MOVES
EAST. THUS HAVE TO WONDER IF SFC BASED CONVECTION WILL INDEED BE
ABLE TO FIRE UP? MOST MODEL RUNS INCLUDING GFS ENSEMBLES/SREF NOW
INDICATE HIGHER PROBABILITIES FOR AN MCS SPREADING ACROSS NORTH
DAKOTA AND PERHAPS CLIPPING THE NORTHERN ABR CWA ON THE PERIPHERY
OF THE CAP. DEEP LAYER SHEAR ACROSS THE NORTHERN CWA IS ADEQUATE
FOR SUPERCELLS BUT THE BETTER NUMBERS ARE UP IN NORTH DAKOTA.
LIKEWISE...LOW LEVEL SHEAR ISNT HALF BAD ALONG THE ND/SD BORDER
THIS EVENING SO WILL NEED TO KEEP THIS IN MIND IF STORMS GET
GOING. MOISTURE CONVERGENCE VIA PWAT PROGS LOOKS STRONGEST OVER
SOUTHEAST NORTH DAKOTA AND CENTRAL MINNESOTA THIS EVENING AND
OVERNIGHT. THAT COULD CERTAINLY LEAD TO SOME PRETTY HEFTY RAIN
AMOUNTS OVER THE FAR NORTHEAST CWA AND THUS WILL INCLUDE MENTION
OF SUCH IN THE FORECAST FOR THAT AREA.

THE REST OF THE FORECAST IS MORE STRAIGHT FORWARD. BEHIND THE FRONT
A REFRESHING SFC HIGH GRADUALLY BUILDS SOUTH INTO THE REGION ON
THE BACKSIDE OF A MID LEVEL TROF DIVING TOWARD THE UPPER
MISSISSIPPI RIVER VALLEY. SOME ENERGY FROM THAT TROF SKIRTS THE
FAR NORTHEAST CWA ON THURSDAY AND COULD PROVIDE FOR A FEW SHOWERS
OR STORMS DURING THE HEAT OF THE DAY. THURSDAY NIGHT SHOULD BRING
THE COOLEST TEMPERATURES WE HAVE SEEN IN A WHILE AS DRY AIR
ADVECTS IN FROM THE NORTH.

TEMPERATURES WILL STILL BE NEAR OR ABOVE NORMAL FOR
WEDNESDAY...BUT THEN SHOULD DROP TO NEAR OR BELOW NORMAL FOR
THURSDAY AND FRIDAY AS THAT SURFACE HIGH FILTERS ACROSS THE
REGION.

.LONG TERM...FRIDAY THROUGH TUESDAY

EXTENDED FORECAST CONTINUES TO FEATURE DECENT AGREEMENT IN
HANDLING LONG TERM TRENDS. THE FLOW WILL BE DOMINATED BY BROAD
UPPER RIDGE OVERHEAD...REMINISCENT OF THE RECENT REGIME WITH
SEVERAL MINOR DIFFERENCES. THE FLOW WILL FEATURE SEVERAL WEAK
EMBEDDED WAVES TO PROVIDE THE IMPETUS FOR CONVECTION...BUT
AGAIN...TIMING OF INDIVIDUAL FEATURES REMAINS UNCERTAIN THIS FAR
OUT. THE MAIN DIFFERENCES...H7 TEMPERATURES WILL RUN IN
LOW TEENS CELSIUS...LESS OF A CAP THAN IN RECENT DAYS. THE
CENTER OF THE MID LEVEL RIDGE IS A LITTLE MORE WESTWARDS IN
COMPARISON...SO MOISTURE RETURN WILL BE MORE PACIFIC IN NATURE
VS WHEN TAPPING THE HIGHER HUMIDITY OF THE GULF OF CALIFORNIA...SO
ANTICIPATE A GREATER PERIOD OF MID LEVEL DRY AIR FOR LESS OVERALL
THUNDERSTORM COVERAGE. H85 TEMPERATURES WILL BE SOMEWHAT
MODERATED...MORE LIKELY IN THE LOW TO MID 20S.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR FLYING WEATHER CONDITIONS ARE EXPECTED OVER THE NEXT 24 HOURS.
THUNDERSTORMS ARE DEVELOPING ACROSS THE MISSOURI RIVER VALLEY THIS
EVENING...AND WILL CONTINUE OVERNIGHT. CONTINUING TO MENTION
THUNDER IN THE TAFS FOR THIS EVENING THROUGH THE OVERNIGHT. WINDS
WILL BE OUT OF THE EAST...SHIFTING AROUND TO NORTH/NORTHWEST
BEHIND A SLOW MOVING COLD FRONT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 24, 4:56 AM CDT, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
456 AM CDT TUE JUL 24 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
456 AM CDT TUE JUL 24 2012 /356 AM MDT TUE JUL 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH CENTRAL
SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING. SOME
STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. SCATTERED
STORMS ARE EXPECTED TO CONTINUE EAST ACROSS THE AREA OVERNIGHT
WITH A CONTINUED THREAT FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LINGERING CHANCE FOR SHOWERS AND STORMS IS IN THE FORECAST FOR
WEDNESDAY...BUT THE SEVERE THREAT APPEARS VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY EVENING ACROSS NORTH
CENTRAL SOUTH DAKOTA.

TMT

In the hours before

Special weather statement, Jul 24, 10:00 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT TUE JUL 24 2012

SDZ033-045-250345-
JONES-STANLEY-
900 PM MDT TUE JUL 24 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN JONES
AND SOUTHERN STANLEY COUNTIES UNTIL 945 PM MDT/1045 PM CDT/...

AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VAN METRE...OR 19 MILES NORTH OF MURDO...
MOVING NORTHEAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WENDTE AND FORT PIERRE.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT
WEDNESDAY MORNING/300 AM CDT WEDNESDAY MORNING/ FOR NORTH CENTRAL
SOUTH DAKOTA.

&&

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:19 PM CDTSevere Thunderstorm WarningABRJones, Stanley41 min
Jul 25, 1:33 AM CDTSevere Thunderstorm WarningABRDewey42 min
Jul 25, 3:41 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson49 min
Jul 25, 4:05 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson40 min
Jul 25, 4:44 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson14 min
Jul 25, 5:04 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Day, Spink41 min
Jul 25, 5:37 PM CDTSevere Thunderstorm WarningABRSpink13 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.